Torn Achilles Tendon – Scary Levaquin Connection

Levaquin contributed to ruptured achilles tendon - leg in splint here with crutches

After Surgery To Reconnect Achilles Tendon

I’m writing this while laying on my couch with my left leg in a splint after I had surgery yesterday to reconnect a torn achilles tendon in my left leg.  As a healthy active 37 year old, should I really be going through this painful ordeal, and what is the connection with the antibiotic Levaquin? 

Background

Two weeks ago on a Thursday, I had a terrible sinus infection that knocked me out.  I deteriorated quickly in the afternoon and by 7:00 at night I had to crawl into bed and stayed there.  I spent the entire day Friday in bed except for a trip to my Dr. to get checked out.  He confirmed it was an upper respiratory infection and prescribed Levaquin.  I had been on Levaquin before and I knew it was one of the more powerful antibiotics.  It had worked quickly in the past to clear up previous sinus infections.  After getting the prescription filled on Friday I got progressively better.  Fast-forward a week to the next Friday.  While at my chiropractor’s office for an adjustment, I mentioned the sinus infection and Levaquin.  She asked if I had heard about the spontaneous tendon ruptures caused by it.  Hell no, I hadn’t heard!  I immediately researched this on the web and confirmed that Levaquin causes a weakening and deterioration of the tendons.  This is even confirmed right on the Levaquin.com website:

  • Fluoroquinolones, including LEVAQUIN®, are associated with an increased risk of tendinitis and tendon rupture in all ages. This risk is further increased in older patients usually over 60 years of age, in patients taking corticosteroid drugs, and in patients with kidney, heart, or lung transplants. Call your healthcare professional right away at the first sign of tendon pain, swelling, or inflammation. You should stop taking LEVAQUIN® until tendinitis or tendon rupture have been ruled out, and avoid exercise and using the affected area.

Seriously, WTF!  Why was I taking something for a sinus infection that was deteriorating the tendons in my whole body!

My Story

The next day, Saturday evening, I was playing basketball at our local community center with my boys.  Nothing big and strenuous.  We had been playing for about 45 minutes when I missed a shot and shoved off with my left foot to go after the loose ball.  *bang!* I collapsed on the floor.  I looked around and asked “what was that – what hit me?”  It felt like a stray basketball had slammed into the back of my leg and I was in agony.  Someone gave me a hand and I stood up, but I knew something was terribly wrong.  My foot felt “floppy” and walking was a terribly odd sensation of not being able to push off on my toes.  I could stand fine, and could shuffle a walk, but right away I thought about the Levaquin and ruptured tendons.  It had happened to me.  In an instance, I realized that this “side effect” had happened to me and that the next few weeks, months, or longer of my life had just changed.  I sat back down and someone brought me a bag of ice.  I examined the back of my heal, and sure enough – instead of a taught band of tendon on the back of my left heal it was completely soft.

After icing it down for a few minutes, I hobbled out to the car with my boys and dropped them off at home before continuing on to the ER.  After about an hour, I had the official diagnosis of Ruptured Left Achilles Tendon and a fiberglass splint to go with it.  The pain from this is really severe.  It was a constant pulsing of pain, and then if I stepped on it wrong it would be a sharp stabbing pain.  The pain medicine from the hospital helped, but couldn’t fully mask the pain.

More than the physical pain, I keep thinking that this never should have happened.  I exercise regularly and eat healthy.  I am at a good weight and generally fit.  I have been mountain biking for years and hardly ever miss a week.  I even have an Excel spreadsheet tracking the dates and mileage of all my riding going back 4 years.  Why should a healthy, active 37 year old be faced with a torn tendon like this?

When searching the web for info on the Levaquin/tendon connection, the most prevalent links are for lawyers pursuing class action lawsuits against the makers of Levaquin.  It is really a shame that this horrible side-effect has been known about for years and they haven’t done more to promote awareness or get Levaquin off the market.

I am very interested in your feedback – have you had an issue with Levaquin and tendons rupturing or do you know anyone who has?  I am also interested in my legal options and if it would be worthwhile pursuing one of these class action lawsuits.  More than just the medical bills, I think it is lame and unethical to keep a drug on the market where the side-effect is so much worse than the fix.  The lost time is a huge deal to me.  My kids have spring break coming up soon, and I will be on crutches and less mobile.  I was considering planning a trip and any hopes of that are now dashed.

Further Reading

The best site I found for info on the Levaquin connection to ruptured tendons is this page at the Tendinitis Expert website.  From there, you can explore his website for other tendon information.  For general information on ruptured achilles tendons, the Wiki entry is a great place to start.

3 thoughts on “Torn Achilles Tendon – Scary Levaquin Connection

  1. Gary

    Mine popped during a semi pro football game I was in. I had finished a round of Cypro for a Sinus Infection in Feb 2012 and started getting these little “tweaks” during practice. I had been practicing since January 2012 and training for the season since August of 2011.. I did not put two and two together until quizzed at the local urgent care and then again by the ortho surgeon/specialist I went to see. Same thing Cypro was the culprit. My ortho took the nonsurgical approach telling me that in the UK for 6yrs. Professional soccer players with ruptures were followed and studied. Prognosis and reprupture rates were the same with less complications for the nonsurgical approach (infection, adhesion, and severing of the nerve to the foot.) I am now 6 weeks out, 3wks in a cast with my foot at a natural “point” and the last 3wks with my foot just before 90. I go to a boot next, could have went to one after 3wks as I am healing that fast, but doc didnt want to push it so we went to a walking cast instead of a boot. My size was the factor, at the time I was 295lbs at 6’1″, I am now at about 275-80lbs. Still work out the upper body and try to watch my food intake.

    [Reply]

    Gary Reply:

    I forgot to say, prior to the Cypro I did not have any issues with anything.

    [Reply]

    Reply

Leave a Reply